Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 176, NWS Columbia, SC

August 11, 2009Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2009, 6:19 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 6:19 PM EDT (22:19 UTC)
Expired
Aug 11, 2009, 7:00 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 112219
SVRCAE
GAC245-SCC003-112300-
/O.NEW.KCAE.SV.W.0176.090811T2219Z-090811T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLEARWATER...AND MOVING EAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GLOVERVILLE...
  JACKSON...NEW ELLENTON AND AIKEN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3332 8203 3354 8197 3355 8160 3325 8168
      3324 8170
TIME...MOT...LOC 2219Z 278DEG 9KT 3345 8189

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:36 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 11, 2:36 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT TUE AUG 11 2009

.SYNOPSIS...
AN UPPER TROUGH...A SURFACE FRONT..AND INCREASING ATMOSPHERIC
MOISTURE WILL LEAD TO INCREASED RAIN CHANCES THIS WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAKENING UPPER LEVEL RIDGE AXIS TO OUR SOUTH WITH UPPER TROUGH
MOVING SE ACROSS THE MIDWEST. SURFACE TROUGH CURRENTLY STRETCHED
ACROSS THE CENTRAL PART OF OUR FORECAST AREA. RADAR INDICATING
CONVECTION DEVELOPING ALONG IT. OTHER SURFACE FRONT TO OUR NORTH
APPROACHING THE MOUNTAINS...WHERE CONVECTION DEVELOPING ALONG IT AS
WELL. WILL EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG THESE
BOUNDARIES AS THEY SHIFT SLOWLY SE TODAY/THIS EVENING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SOME SUBTLE DIFFERENCES BETWEEN GFS/NAM...BUT GENERAL CONSENSUS
IS UPPER TROUGHINESS TO CONTINUE DEVELOPING OVER THE EASTERN
CONUS...WITH A SURFACE BOUNDARY OR TWO IN OUR VICINITY...AND
ABUNDANT ATMOPSHERIC MOISTURE TO WORK WITH. WILL MAINTAIN A MOS
BLEND...WHICH PROVIDES LIKELY POPS FOR WED/THU. PROJECTED MODERATE
TO STRONG INSTABILITIES ALSO PROVIDES A SEVERE THREAT ALONG AND
SOUTH OF BOUNDARY. PRECIPITABLE WATER VALUES WELL OVER 2
INCHES...PLUS POSSIBLE TRAINING EFFECT ECHO MOVEMENT ALONG
BOUNDARY WILL ALSO PROVIDE A LOCALLY HEAVY RAIN/FLOODING THREAT AS
WELL.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS MAINTAIN INDICATIONS OF SLOWLY INCREASING UPPER HEIGHTS OVER
OUR REGION AS UPPER HIGH SLOWLY TRIES TO BUILD BACK NW TOWARD THE
SE US COAST. MODELS MAINTAIN COPIOUS ATMOSPHERIC MOISTURE FOR OUR
REGION...AND WILL CONTINUE TO EXPECT A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE FORECAST PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A LEE SIDE TROF OVER THE MIDLANDS OF SOUTH CAROLINA AND EXTENDING
INTO THE CSRA WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THIS
AFTERNOON. STORMS WILL BE SCATTERED WIDELY ENOUGH TO ONLY MENTION
IN THE CLOUD IDENTIFIER AT ALL TERMINAL LOCATIONS. ACTIVITY WILL
DECREASE AFTER SUNSET. EXPECT VFR CONDITIONS TO PREVAIL AT ALL
LOCATIONS THROUGH TO EARLY WEDNESDAY MORNING EXCEPT IN
THUNDERSTORMS...WHEN THERE WILL BE A CHANCE OF MVFR FOG AT AGS
AND OGB. A DECK OF MIDLEVEL CLOUDINESS WILL OVERSPREAD THE LATER
WEDNESDAY MORNING AHEAD OF AN APPROACHING COLD FRONT.

PERIODS OF MVFR VISIBILITIES MAY BE ENCOUNTERED IN SHOWERS AND
THUNDERSTORMS ON WEDNESDAY.  OTHERWISE...NO SIGNIFICANT IMPACTS
EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 11, 10:53 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1053 AM EDT TUE AUG 11 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1053 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
AND PRODUCE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN A WARM AND UNSTABLE AIRMASS DURING THE AFTERNOON HOURS
ON WEDNESDAY AND THURSDAY. SOME STORMS MAY BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 11, 4:28 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
428 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     4 SE SOUTH SUMTER       33.84N 80.30W
08/11/2009                   SUMTER             SC   EMERGENCY MNGR

            SUMTER COUNTY EMA REPORTED A COUPLE OF TREES BLOWN OVER A
            RESIDENTIAL YARD ON BRITTON ROAD, OFF HWY 521S.

&&

MOORE
Local storm report, Aug 11, 4:58 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     ORANGEBURG              33.49N 80.87W
08/11/2009                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            TREES DOWN ALONG PARTRIDGE LANE NEAR U.S. HIGHWAY 178

&&

CHERRY

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:16 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter59 min
Aug 11, 3:20 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg25 min
Aug 11, 4:22 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell38 min
Aug 11, 7:43 PM EDTSevere Thunderstorm WarningCAELexington, Richland47 min
Aug 11, 7:44 PM EDTSevere Thunderstorm WarningCAEEdgefield46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.